Alert archive / Arizona / Severe Thunderstorm Warnings in 2013
Severe Thunderstorm Warning 14, NWS Tucson, AZ
NWS Tucson, AZ issued this severe thunderstorm warning at Jul 5, 2013, 1:48 PM MST for Pima County, Arizona. It was in force for 42 min. 4 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 5, 2013, 1:48 PM MST (20:48 UTC)
- Expired
- Jul 5, 2013, 2:30 PM MST
- In force
- 42 min
- Issued by
- NWS Tucson, AZ
- Area
- Storm-based polygon
County Pima County, AZ
The radar
The Tucson radar (KEMX), 34 km from the middle of the area, began a volume at 20:49 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 5, 2:05 PM MST | TSTM WND DMG | Tucson, AZ | POWER LINES DOWN AND FLASH FLOODING AT VALENCIA AND PARK |
| Jul 5, 2:05 PM MST | TSTM WND GST 64 | 2 Sse Tucson, AZ | WIND GUST MEASURED AT THE KTUS ASOS. ASOS IS ALSO REPORTING HAIL. |
| Jul 5, 2:05 PM MST | TSTM WND GST 74 | 2 Sse Tucson, AZ | |
| Jul 5, 2:28 PM MST | TSTM WND DMG | Rita Ranch, AZ | RITA ROAD OFF OF I-10 SPOTTER REPORTS MULTIPLE 2 INCH DIAMETER TREE BRANCHES DOWN...TREE 6-8 INCH DIAMETER DOWNED AGAINST BUILDING |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this severe thunderstorm warning; the first came 17 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Tuscon, AZ (KTUS), launched 12:00Z, 8.8 hours before the alert went out and 9 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 764 J/kg
- Mixed-layer CIN
- -202 J/kg
- Mixed-layer LCL
- 2232 m above ground
- 0-6 km bulk shear
- 9 kt
- 0-1 km storm-relative helicity
- 2 m²/s²
- 0-3 km storm-relative helicity
- 20 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
614
WUUS55 KTWC 052048
SVRTWC
AZC019-052130-
/O.NEW.KTWC.SV.W.0014.130705T2048Z-130705T2130Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TUCSON AZ
148 PM MST FRI JUL 5 2013
THE NATIONAL WEATHER SERVICE IN TUCSON HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
EAST CENTRAL PIMA COUNTY IN SOUTH CENTRAL ARIZONA...
THIS INCLUDES THE CITY OF TUCSON...
* UNTIL 230 PM MST
* AT 139 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DESTRUCTIVE WINDS IN EXCESS OF 70 MPH. THIS STORM WAS LOCATED
OVER SOUTHERN TUCSON MILES SOUTHEAST OF TUCSON...AND MOVING EAST
AT 5 MPH.
* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
VAIL...SAGUARO NATIONAL PARK EAST...RITA RANCH AND CORONA DE
TUCSON.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
SEEK SHELTER INDOORS. EXPECT DAMAGING WINDS IN EXCESS OF 60 MPH...
LARGE HAIL...FREQUENT LIGHTNING...AND HEAVY RAIN WITH THIS STORM.
THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.
&&
LAT...LON 3229 11083 3224 11056 3191 11050 3196 11103
3230 11109
TIME...MOT...LOC 2047Z 288DEG 5KT 3215 11087
$$
CERNIGLIA1 follow-up statement
374
WWUS55 KTWC 052101
SVSTWC
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
201 PM MST FRI JUL 5 2013
AZC019-052130-
/O.CON.KTWC.SV.W.0014.000000T0000Z-130705T2130Z/
PIMA AZ-
201 PM MST FRI JUL 5 2013
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 230 PM MST
FOR EAST CENTRAL PIMA COUNTY...
AT 153 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DESTRUCTIVE WINDS IN EXCESS OF 70 MPH. THIS STORM WAS
LOCATED NEAR DAVIS-MONTHAN AIR FORCE BASE...OR 8 MILES SOUTHEAST OF
TUCSON...MOVING EAST AT 5 MPH. THE STORM IS PRODUCING VERY HEAVY
RAIN ALONG INTERSTATE 10 WITH REPORTS OF VISIBILITY DOWN TO 50 FEET.
LAT...LON 3229 11083 3224 11056 3191 11050 3196 11103
3230 11109
TIME...MOT...LOC 2100Z 288DEG 5KT 3214 11085
$$
CERNIGLIAWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tucson, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 5, 9:50 AM MST, 3 hours 58 minutes earlier.
Area forecast discussion, Jul 5, 9:50 AM MST, 3 hours 58 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TUCSON AZ 950 AM MST FRI JUL 5 2013 .SYNOPSIS...A RIDGE OF HIGH PRESSURE OVER THE WESTERN US WILL CONSOLIDATE OVER THE SOUTHWEST THROUGH THIS WEEKEND THEN EXPAND EAST TO WEST EARLY NEXT WEEK. THIS RIDGE WITH OCCASIONAL WEAK DISTURBANCES ROTATING AROUND IT...COMBINED WITH MOISTURE ACROSS THE AREA WILL PROVIDE A CHANCE OF SHOWERS AND THUNDERSTORMS THROUGH NEXT WEEK WITH GENERALLY WARMER THAN NORMAL TEMPERATURES CONTINUING. && .DISCUSSION...SATELLITE IMAGERY THIS MORNING SHOWED SCATTERED TO BROKEN CLOUD COVER FROM TUCSON WEST AND NORTH WITH FEW TO SCATTERED CLOUDS TO THE EAST. THERE WAS ALSO A SMALL SPINNER BETWEEN CLIFTON AND FRANKLIN. REGIONAL RADAR SHOWED ISOLATED SHOWERS AROUND PHOENIX WITH MORE ACTIVITY ACROSS NORTHERN ARIZONA. FOR OUR AREA THERE WERE SOME WEAK CELLS NORTH OF SAFFORD AND NEAR PICACHO PEAK. PRECIPITABLE WATER VALUES ARE UP VERSUS 24 HOURS AGO WITH VALUES RANGING FROM 1.10" TO 1.60". LATEST GPS SHOWED THAT VALUES WERE SLOWING RISING OVER TUCSON. AT THE SURFACE...DEWPOINT VALUES ARE UP THANKS TO OUTFLOW FROM LAST NIGHTS MCS SE OF DOUGLAS...OR S OF NM BOOT. UPPER AIR PLOTS PLACED CENTER OF UPPER HIGH OVER WRN ARIZONA WITH VERY LIGHT NLY FLOW OVER THE AREA. IN FACT WHEN YOU LOOK AT THE 12Z TUCSON SOUNDING THIS LIGHT FLOW GOES ALL THE WAY UP TO 30KFT. AFTER LOOKING AT ALL OF THE HIGH RESOLUTION MODELS...THE FORECAST FOR THIS AFTERNOON AND EVENING NOT CLEAR CUT. LOTS OF DIFFERENT SOLUTION DEPICTED BY THESE MODELS. BOTH 12Z NAM/06Z GFS SHOW SECONDARY UPPER HIGH DEVELOPING LATER TODAY OVER SW NM. IF THIS OCCUR...FLOW ALOFT WILL REMAIN LIGHT BUT BE RATHER CHAOTIC...WHICH WILL INCREASE THREAT FOR FLASH FLOODING STORMS. EVEN WITH THE DIFFERENT SOLUTIONS BY THE HR MODELS...STILL LOOKING AT A MORE ACTIVE DAY...ESPECIALLY FROM TUCSON EAST. BELIEVE THAT THE POPS FROM TUCSON EAST ARE A BIT LOW. WILL SEE HOW THE AFTERNOON STARTS OFF BEFORE MAKING ANY ADJUSTMENTS TO THE FORECAST. AT THIS TIME...LIKELY WILL LEAN TOWARD NAMDNG5 POP OUTPUT. HOWEVER THIS IS SUBJECT TO CHANGE BY THIS AFTERNOON. && .AVIATION...SCT TSRA MAINLY FROM KTUS VICINITY EWD/SWD THIS AFTERNOON AND THIS EVENING. WIND GUSTS WILL APPROACH 45-50 KTS WITH THE STRONGEST TSTMS. BULK OF TSRA TO END AROUND 06/06Z. OTHERWISE...VFR CONDITIONS WITH DIURNALLY DRIVEN WINDS TO OCCUR THRU EARLY SATURDAY MORNING. AVIATION DISCUSSION NOT UPDATED FOR TAF AMENDMENTS. && .FIRE WEATHER...HIGH PRESSURE ALOFT CENTERED OVER ARIZONA EARLY THIS MORNING WILL EXPAND EASTWARD INTO TEXAS THROUGH THE MIDDLE OF NEXT WEEK. THE FLOW AROUND THIS HIGH PRESSURE SYSTEM IN COMBINATION WITH ADEQUATE MOISTURE WILL RESULT IN SCATTERED MAINLY AFTERNOON AND EVENING THUNDERSTORMS. THE BEST CHANCES FOR WETTING RAINS WILL OCCUR FROM TUCSON EASTWARD AND SOUTHWARD. ONLY ISOLATED THUNDERSTORMS ARE EXPECTED ACROSS WESTERN PIMA COUNTY. THE STRONGER THUNDERSTORMS WILL PRODUCE STRONG...GUSTY AND ERRATIC WINDS. && .CLIMATE...THE TRIPLE DIGIT HIGH STREAK HAS REACHED 34 DAYS IN TUCSON WHICH IS 4TH LONGEST STREAK ON RECORD. THERE IS A CHANCE THAT THE STREAK MAY END OVER THE WEEKEND...LIKE SATURDAY...WHERE THE FORECAST CALLS FOR 100. STAY TUNED. && .TWC WATCHES/WARNINGS/ADVISORIES...NONE. && VISIT US ON FACEBOOK...TWITTER...YOUTUBE...AND AT WEATHER.GOV/TUCSON
In the hours before
Local storm report, Jul 5, 1:16 PM MST, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TUCSON AZ
116 PM MST FRI JUL 05 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0100 PM ROCK SLIDE 5 ESE MOUNT LEMMON/SUMM 32.41N 110.68W
07/05/2013 PIMA AZ OTHER FEDERAL
ROCKSLIDE ON CATALINA HWY AT MILEPOST 16.5
&&
EVENT NUMBER TWC1300026
BROSTLocal storm report, Jul 5, 1:17 PM MST, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TUCSON AZ
117 PM MST FRI JUL 05 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0113 PM TSTM WND GST GREEN VALLEY 31.85N 111.01W
07/05/2013 E70 MPH PIMA AZ PUBLIC
WIND GUST ESTIMATED AT 60-70 MPH
&&
EVENT NUMBER TWC1300027
CERNIGLIALocal storm report, Jul 5, 1:24 PM MST, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TUCSON AZ
124 PM MST FRI JUL 05 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0118 PM TSTM WND GST 1 ENE GREEN VALLEY 31.85N 110.99W
07/05/2013 E70 MPH PIMA AZ TRAINED SPOTTER
SPOTTER REPORTS WIND GUSTS OF 70 MPH
&&
EVENT NUMBER TWC1300028
RHThe office that day
Everything else NWS Tucson, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 4, 6:33 PM MST | Special Weather Statement | TWC | Graham | 42 min |
| Jul 5, 12:02 PM MST | Severe Thunderstorm Warning | TWC | Pima | 28 min |
| Jul 5, 12:40 PM MST | Severe Thunderstorm Warning | TWC | Cochise, Pima, Santa Cruz | 50 min |
| Jul 5, 12:47 PM MST | Severe Thunderstorm Warning | TWC | Pima | 43 min |
| Jul 5, 1:15 PM MST | Severe Thunderstorm Warning | TWC | Pima | 30 min |
| Jul 5, 1:23 PM MST | Severe Thunderstorm Warning | TWC | Cochise, Pima | 37 min |
| Jul 5, 1:37 PM MST | Areal Flood Advisory | TWC | Cochise, Pima, Santa Cruz | 3 hr |
| Jul 5, 2:01 PM MST | Flash Flood Warning | TWC | Pima | 89 min |
| Jul 5, 2:27 PM MST | Severe Thunderstorm Warning | TWC | Pima | 48 min |
| Jul 5, 2:35 PM MST | Severe Thunderstorm Warning | TWC | Cochise | 40 min |
Nearby
Severe Thunderstorm Warnings in Arizona, 2013Every severe thunderstorm warning in 2013
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.